Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 163, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jun 29, 2018, 7:41 PM MDT for Sheridan County, Nebraska. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 29, 2018, 7:41 PM MDT (01:41 UTC)
- Expired
- Jun 29, 2018, 8:30 PM MDT
- In force
- 49 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Sheridan County, NE
The radar
The North Platte radar (KLNX), 183 km from the middle of the area, began a volume at 01:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 29, 8:05 PM MDT | HAIL 0.88 | 13 S Hay Springs, NE | BETWEEN NICKEL AND QUARTER SIZE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 29, 5:19 PM MDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.7 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4631 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 1283 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.3
The text
As transmitted.
013
WUUS53 KLBF 300141
SVRLBF
NEC161-300230-
/O.NEW.KLBF.SV.W.0163.180630T0141Z-180630T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
741 PM MDT FRI JUN 29 2018
The National Weather Service in North Platte has issued a
* Severe Thunderstorm Warning for...
West central Sheridan County in the Panhandle of Nebraska...
* Until 830 PM MDT.
* At 741 PM MDT, a severe thunderstorm was located near Hemingford,
or 18 miles north of Alliance, moving east at 35 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
west central Sheridan County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4262 10277 4264 10254 4225 10252 4220 10274
4244 10275 4244 10277
TIME...MOT...LOC 0141Z 259DEG 29KT 4235 10300
HAIL...1.50IN
WIND...60MPH
$$
ET2 follow-up statements
245
WWUS53 KLBF 300211
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
811 PM MDT FRI JUN 29 2018
NEC161-300230-
/O.CON.KLBF.SV.W.0163.000000T0000Z-180630T0230Z/
Sheridan NE-
811 PM MDT FRI JUN 29 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM MDT
FOR WEST CENTRAL SHERIDAN COUNTY...
At 811 PM MDT, a severe thunderstorm was located 11 miles south of
Hay Springs, moving northeast at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of west
central Sheridan County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4226 10252 4220 10274 4244 10275 4244 10277
4262 10277 4264 10254
TIME...MOT...LOC 0211Z 232DEG 48KT 4252 10264
HAIL...1.00IN
WIND...60MPH
$$
ET140
WWUS53 KLBF 300226
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
826 PM MDT FRI JUN 29 2018
NEC161-300236-
/O.EXP.KLBF.SV.W.0163.000000T0000Z-180630T0230Z/
Sheridan NE-
826 PM MDT FRI JUN 29 2018
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL SHERIDAN COUNTY
WILL EXPIRE AT 830 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire. However small hail and gusty winds are still
possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 100 AM MDT for
the Panhandle of Nebraska.
LAT...LON 4226 10252 4220 10274 4244 10275 4244 10277
4262 10277 4264 10254
TIME...MOT...LOC 0226Z 259DEG 29KT 4254 10249
$$
ETWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 5:58 PM MDT, 1 hour 43 minutes earlier.
Area forecast discussion, Jun 29, 5:58 PM MDT, 1 hour 43 minutes before
Area Forecast Discussion National Weather Service North Platte NE 658 PM CDT Fri Jun 29 2018 .SYNOPSIS... Issued at 322 PM CDT Fri Jun 29 2018 Western states upper trough progressing slowly eastward with 50-60m H5 height falls noted from MT to CO. Lead PV anomaly helped to produce severe MCS across northern Plains into the upper midwest overnight and mid and upper level moisture is noted streaming northward into the High Plains on the western periphery of the eastern states upper high pressure. At the surface a stationary front has slowed through the morning hours across northwest NE and low stratus overtopped by altocumulus, partially generated by gravity waves in the preferred locations of southwest flow in steep midlevel lapse rates ahead of the trough, found on the north side of the surface front. Heat index values climbing through the afternoon hours in advisory area as well with good insolation and plentiful low level moisture in parts of north central NE. Pesky low clouds have hindered temps in the north central part of the state. && .SHORT TERM...(This evening through Saturday) Issued at 322 PM CDT Fri Jun 29 2018 Two areas of concern for the evening hours for thunderstorm development. The first, a surface trough that lies across the Sandhills into southwest NE and visible on radar adjoins a dryline that stretched southwest into western KS. GOES satellite data showing CU/TCU forming along this boundary in eastern CO. As upper trough moves east would expect a response of increasing southerly winds across western KS which should promote additional convergence along that boundary and additional convective development. Various CAMS also suggest that scenario although the onset in the HRRR, for example, seems delayed an hour or two from what would likely happen. The deep layer shear across southwest NE is not outstanding and wouldn't be surprised to see the first few TCU to succumb to dry air entrainment. However if the forcing remains across the area do believe additional development will occur along a line from just east of IML to BBW on an isolated basis. Further north, shear is better due to the closer proximity to the upper PV anomaly which will also promote better forcing along a southward moving cold front later this evening. These areas will be favored through the evening hours with additional development possible along any of the outflow boundaries generated as suggested by both HRRR models as well as HREF and HRRRE. Next PV anomaly rotating through the upper trough will likely generate additional thunderstorm development Saturday as well, although if frontal boundary gets pushed far enough south and east the favored areas of convection in the post-frontal environment would be in the eastern most areas as well as likely south and west of the forecast area. With the uncertainty that exists will include mainly low end chances for storms across most of the area. High temps Saturday will be heavily influenced by residual cloud cover associated with thunderstorms and should stay well below seasonal averages. .LONG TERM...(Saturday night through Friday) Issued at 322 PM CDT Fri Jun 29 2018 Upper trough axis exits the state during the day Sunday. As it pushes eastward it will run up against the mid atlantic upper ridge which will hold strong and force the upper PV anomaly northeastward leaving the ridge axis in place. As the upper low moves into southeast Canada the upper flow turns primarily zonal through Monday. The main jet axis drifts northward as another upper low moves into the Pacific NW by mid week. As the mid Atlantic ridge retrogrades westward and becomes situated over the central and southern Plains by the end of the week the upper low over the northwest will transition northeastward into southern Canada by late in the week. The end result looks to be a stalled frontal boundary across the state by late Thursday with any further southward progression limited by the strengthening upper ridge over the Plains. This will bring a chance for showers and storms across the area in the latter portion of the period. Temperatures through the period will start near seasonal on Sunday and warm into the 90s most places by mid week. Despite the upper ridge building across the area by week's end, temps will be hindered by possible thunderstorms and associated cloud cover, cooling back toward more seasonal values. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 600 PM CDT Fri Jun 29 2018 Low-end VFR ceilings (less than 7 kft) exist across parts of northern NEB, otherwise VFR conditions currently prevail area- wide. Scattered strong to severe thunderstorms are anticipated across portions of the eastern Panhandle east across northern NEB and parts of the Sandhills this evening and overnight. Severe storms will be capable of large hail and damaging winds up to 70 mph. Otherwise, isolated thunderstorms are possible across southwest NEB tonight, albeit with lower confidence. Flight categories are expected to deteriorate across much of western NEB beginning late tonight-early tomorrow with ceilings lowering to MVFR to low-end VFR. Cloudy skies persist tomorrow Meanwhile, chances for showers and thunderstorms continue tomorrow across much of western and north central NEB. && .LBF WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 9 PM CDT this evening for NEZ007-010-028-029- 038-071. && SYNOPSIS...Stoppkotte SHORT TERM...Stoppkotte LONG TERM...Stoppkotte AVIATION...ET
Hazardous weather outlook, Jun 29, 6:53 PM MDT, 48 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service North Platte NE 753 PM CDT Fri Jun 29 2018 NEZ004>010-022>029-035>038-056>059-069>071-094-010100- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 753 PM CDT Fri Jun 29 2018 /653 PM MDT Fri Jun 29 2018/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. Scattered strong to severe thunderstorms are anticipated across portions of the eastern Panhandle east across northern Nebraska and parts of the Sandhills this evening and overnight. A severe thunderstorm watch has been issued for portions of northwestern Nebraska. In this area there is potential for very large hail as well as damaging wind. A tornado cannot be ruled out. The other area of concern for storm development is along and ahead of a trough and dryline across southwest Nebraska. Isolated thunderstorms are possible there this evening and overnight .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. Thunderstorms are expected Saturday and Saturday night. A few strong storms may develop late in the day or evening Saturday. Some storms may contain gusty winds and small hail. Mostly isolated thunderstorm activity is expected Monday night through Friday. The risk of severe weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is requested across Cherry, Sheridan, Garden, Deuel, Arthur, and Hooker counties this evening. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 8:06 PM MDT | Severe Thunderstorm Warning | LBF | Garden, Sheridan | 24 min |
| Jun 29, 8:25 PM MDT | Severe Thunderstorm Warning | LBF | Sheridan | 33 min |
| Jun 29, 8:27 PM MDT | Special Weather Statement | LBF | Sheridan | 33 min |
| Jun 29, 8:31 PM MDT | Special Weather Statement | LBF | Sheridan | 29 min |
| Jun 29, 8:49 PM MDT | Special Weather Statement | LBF | Sheridan | 26 min |
| Jun 29, 9:42 PM MDT | Special Weather Statement | LBF | Cherry | 33 min |
| Jun 29, 10:35 PM MDT | Special Weather Statement | LBF | Arthur | 40 min |
| Jun 29, 10:48 PM MDT | Special Weather Statement | LBF | Blaine, Hooker, Loup, Thomas | 27 min |
| Jun 29, 11:17 PM MDT | Special Weather Statement | LBF | Arthur, Blaine, Garden, Grant, Hooker, Loup and 2 more | 43 min |
| Jun 29, 11:56 PM MDT | Special Weather Statement | LBF | Arthur, Blaine, Garden, Garfield, Grant, Hooker and 2 more | 49 min |
| Jun 30, 12:26 AM MDT | Special Weather Statement | LBF | Wheeler | 49 min |
| Jun 30, 12:40 AM MDT | Special Weather Statement | LBF | Blaine | 50 min |
| Jun 30, 12:42 AM MDT | Special Weather Statement | LBF | Grant | 48 min |
| Jun 30, 12:50 AM MDT | Severe Thunderstorm Warning | LBF | Holt | 40 min |
| Jun 30, 1:27 AM MDT | Special Weather Statement | LBF | Grant | 48 min |
| Jun 30, 2:08 AM MDT | Special Weather Statement | LBF | Hooker | 37 min |
| Jun 30, 2:46 AM MDT | Special Weather Statement | LBF | Frontier, Hayes | 44 min |
| Jun 30, 3:23 AM MDT | Special Weather Statement | LBF | Keith | 22 min |
| Jun 30, 3:28 AM MDT | Special Weather Statement | LBF | Cherry | 47 min |
| Jun 30, 3:31 AM MDT | Special Weather Statement | LBF | Frontier | 44 min |
| Jun 30, 3:47 AM MDT | Special Weather Statement | LBF | Arthur, Grant | 43 min |
| Jun 30, 3:50 AM MDT | Special Weather Statement | LBF | Keith | 40 min |
| Jun 30, 4:31 AM MDT | Special Weather Statement | LBF | McPherson | 44 min |
| Jun 30, 5:11 AM MDT | Special Weather Statement | LBF | McPherson | 49 min |
| Jun 30, 2:57 PM MDT | Special Weather Statement | LBF | Frontier | 33 min |
| Jun 30, 4:28 PM MDT | Special Weather Statement | LBF | Garden | 47 min |
| Jun 30, 4:34 PM MDT | Severe Thunderstorm Warning | LBF | Deuel, Garden | 41 min |
| Jun 30, 5:14 PM MDT | Special Weather Statement | LBF | Arthur, Grant | 46 min |
| Jun 30, 5:25 PM MDT | Severe Thunderstorm Warning | LBF | Arthur, Grant, Keith, McPherson, Perkins | 50 min |
| Jun 30, 5:57 PM MDT | Severe Thunderstorm Warning | LBF | Arthur, Grant, Hooker, Keith, Lincoln, Logan and 2 more | 48 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.